NEWS

Paxlovid Mouth: A Distasteful Side Effect of a COVID Drug

Illustration of a green and white pill capsule on a person's tongue on a pale green background

Malte Mueller/Getty

Key Takeaways

  • “Paxlovid mouth” is the lingering bad taste that some people get while they are taking the antiviral drug Paxlovid for a COVID-19 infection.
  • The taste may last for the duration of Paxlovid treatment—five days—and has been described as bitter or metallic.
  • Some people who have experienced Paxlovid mouth say that it goes away when they are eating or drinking.

Coming down with COVID-19 can mess with your sense of taste, but some people are also finding that a specific COVID treatment is leaving a bad taste in their mouths—literally.

Paxlovid, the medication most often prescribed for COVID-19, may leave an unusual and unpleasant taste in a patient’s mouth when they’re on it.

My sister, Susan DeBenedette of Tucson, Arizona, found this out the hard way. In early July, she and her husband, Rob Johnsen experienced mild fevers, muscle aches, head congestion, and fatigue. A rapid test showed that they were COVID-positive.

Their healthcare providers wrote them a prescription for Paxlovid. Soon enough, they both experienced “Paxlovid mouth.”

Both Sue and Rob said that taking Paxlovid left them with a strong, metallic taste within a few hours of their first doses. The taste lingered for the five days they took the medication and only wore off a few hours after they had taken their last dose.

The lingering taste caused by Paxlovid has been described as metallic, bitter, or “like grapefruit gone bad.” One writer called it “a disgusting, invisible monster that occupies your entire mouth for five straight days.”

“The metallic taste varied in intensity during the day,” Sue told Verywell. “I wouldn’t say it was sickening. It was just annoying.”

Dysgeusia? More Like Disgusting!

Shivanjali Shankaran, MD, assistant professor in the Division of Infectious Diseases at Rush Medical College in Chicago, told Verywell that the alteration or impairment of the sense of taste is called dysgeusia.

Shivanjali Shankaran, MD

This bad metallic taste in the mouth from Paxlovid happens irrespective of what COVID may be doing.

— Shivanjali Shankaran, MD

Shankaran said that the dysgeusia caused by Paxlovid has nothing to do with the loss of the senses of taste and smell that was seen frequently with infection from the first COVID-19 variants that circulated in 2020 and 2021.

“This bad metallic taste in the mouth from Paxlovid happens irrespective of what COVID may be doing,” said Shankaran. The Omicron variants of the virus that are currently making the rounds don’t usually cause problems with taste.

When it was still in clinical trials, Paxlovid did cause impaired or altered taste in some of the patients who took it. Now, the incidence of dysgeusia might be increasing because the drug is being used widely.

“It may be that we’ll find out after we’ve been able to look back at all these cases that the rates are higher,” said Shankaran.

What Makes Paxlovid Taste Bad?

Paxlovid is a combination of two different antiviral medications: nirmatrelvir and ritonavir. Rather than being combined into one pill, the two drugs are packaged together as separate tablets that patients take at the same time twice a day for five days.

For most people, each dose consists of two 150-mg tablets of nirmatrelvir and one 100-mg tablet of ritonavir. People with kidney impairment may take one 150-mg tablet of nirmatrelvir and one 100-mg tablet of ritonavir for each dose.

So, which medication is the culprit? Shankaran said that the lingering bad taste might be caused by ritonavir, which is also used to treat HIV infections. People taking it for HIV often report experiencing dysgeusia while they’re being treated.

According to Shankaran, there are also other drugs that are known to come with a bad taste, like the antibiotics metronidazole and clarithromycin. Chemotherapy drugs also often cause a metallic taste in the mouth.

Two factors could contribute to the bad tastes caused by Paxlovid.

  • It might be causing chemesthesis, a process in which another sensation is confused with taste. For example, the hotness of jalapeño peppers is not a taste; it’s actually a physical pain on the tongue caused by capsaicin (the active ingredient in hot peppers).
  • Both nirmatrelvir and ritonavir can be excreted into your saliva, putting them back in your mouth where you can taste them. This could be why the bad taste of Paxlovid lasts until the next dose.

In addition to the bad taste, Paxlovid also has other side effects, including diarrhea, elevated blood pressure, and muscle aches.

How to Get Rid of Paxlovid Mouth

For Sue, the bad taste from Paxlovid went away as long as she had food or a beverage in her mouth—the problem was that the “metallic taste returned” as soon as she stopped eating.

Drinking a lot of water turned out to be a good thing for Sue both in dealing with the taste of Paxlovid and rehydrating from diarrhea—which is both a COVID symptom and a side effect of the medication.

Rob wasn’t so lucky. “Nothing made me feel better. Nothing,” he said.

Shivanjali Shankaran, MD

The bad taste is pretty bad, but the medications are definitely worth it.

— Shivanjali Shankaran, MD

Brushing your teeth or using mouthwash won’t usually help with the dysgeusia. Instead, Shankaran suggests having foods or drinks that coat your mouth, like chocolate milk, chocolate pudding, or peanut butter.

Some people have said that sucking on strongly flavored candies helps. Cinnamon candies like Hot Tamales, Red Hots, Atomic Fireballs, or strong mints like Altoids have been recommended in online forums where people have been looking for ideas to cope with Paxlovid mouth.

Shankaran said that these candies can increase saliva production, which may help control the bad taste. “Something with a strong taste can help distract from the taste with the medication,” she said.

Don’t Discontinue Treatment

Despite the bad taste, Sue said that she never considered stopping Paxlovid.

According to Shankaran, few patients have stopped taking Paxlovid because of its taste—it’s the other side effects that have been more likely to make people discontinue the drug.

Shankaran stressed that the benefits of Paxlovid make it well worth putting up with the taste for five days. The drug has been very effective at decreasing the severity of a COVID infection.

“The bad taste is pretty bad, but the medications are definitely worth it because they have really good long-term effects,” said Shankaran. “They’ll prevent you from going to the hospital or getting a severe infection.”

What This Means For You

Paxlovid is widely used to reduce the risk of severe infection or hospitalization due to COVID-19 infection. However, some people are finding that it can leave a bad taste in their mouths while they’re on it.

If you experience “Paxlovid mouth,” don’t stop taking the drug. Instead, try to suck on strong-tasting hard candies or have something to drink that can help you cope with the taste until you finish your prescribed course of treatment.

The information in this article is current as of the date listed, which means newer information may be available when you read this. For the most recent updates on COVID-19, visit our coronavirus news page.

2 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Food and Drug Administration. Frequently asked questions on the emergency ese authorization for Paxlovid for treatment of COVID-19.

  2. Pfizer. Fact sheet for healthcare providers: emergency use authorization for Paxlovid.